Florida, 2019

Flash Flooding and Flood in Florida, August 6, 2019

August 6, 2019 · NWS MFL · 4 events in 2 counties and zones

Deep layer moisture in place, along with a remnant upper level trough helped produce scattered to numerous storms across South Florida. These storms produced gusty winds and heavy rainfall that lead to flash flooding along the east coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Deep layer moisture in place, along with a remnant upper level trough helped produce scattered to numerous storms across South Florida. These storms produced gusty winds and heavy rainfall that lead to flash flooding along the east coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 6, 12:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 6, 12:55 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Miami FL
155 PM EDT Tue Aug 6 2019

.AVIATION...
Scattered to numerous SHRA/TSRA expected to affect east TAF sites.
Tempo groups are in place, mostly between 18-21Z for MVFR/IFR
conditions. Wind gusts between 30-35 knots and VIS around 1SM are
the main impacts of concern. Localized boundary interactions may
enhance these impacts, resulting in potential LIFR conditions.
Will treat potential LIFR conditions with amendments due to some
spatial uncertainty of strongest convection. Winds mostly out of
the S-SE this afternoon switching to VRB around 01-03Z.

&&

.PREV DISCUSSION... /issued 1038 AM EDT Tue Aug 6 2019/

..STRONG STORMS WITH HEAVY RAINFALL POSSIBLE TODAY...

UPDATE...
The trough of low pressure over the Eastern Gulf of Mexico will
slowly move northeast into the Southeastern United States today,
as the ridge of high pressure over Central Atlantic waters slowly
builds westward towards South Florida. This will allow for more of
a south/southeast wind direction over the southern areas with a
south/southwest wind direction over the northern areas of South
Florida today. Therefore, scattered to numerous showers and
thunderstorms are expected again over the region, but the best
coverage should be over the northern interior and northeast areas
of South Florida this afternoon into early this evening.

There could also be some strong storms over South Florida today
with gusty winds up to 45 to 55 mph along with frequent lightning
strikes. The northeast areas could even see an isolated severe
storm this afternoon where the sea breezes collide.

HYDROLOGY...
The PWAT values are still running at 2.2 to 2.3 inches over South
Florida this morning, and the short range models keep the PWAT values
in the 2.2 to 2.4 inch range over South Florida today. The steering
wind speeds should be a little bit stronger today compare to yesterday
over South Florida with the storm motion around 10 knots compared
to only 5 knots yesterday. This means that there could still be
some minor flooding with the storms today, but excessive flooding
should be more conditional due to the faster storm motion.
Therefore, it does not look like a Flood Watch will be needed at
this time over South Florida for today.

Rest of the forecast looks good at this time and no other changes
are planned at this time.

PREV DISCUSSION... /issued 552 AM EDT Tue Aug 6 2019/

Stormy with the potential for minor flooding again today...

DISCUSSION...
Tuesday: The Atlantic surface ridge of high pressure has
built further across South Florida, allowing for a bit of a
transition today from southwesterly to more southerly flow. This
change should allow the Atlantic sea breeze to advance slightly
further inland today compared to previous days but not enough to
remove the high threat of rain from along the east coast metro.
Aloft, the mid to upper level longwave trough sits over the
eastern Gulf of Mexico and over a good portion of the peninsula of
Florida. The threat of strong thunderstorms along boundary
interactions remains today with gusty winds, heavy rainfall,
frequent lightning, and funnel clouds all being possible. Slightly
cooler air (-7 deg C or so at 500 mb) aloft today could allow for
increased lightning activity today.

Wednesday through Friday: As the mid-level trough axis pushes
across the peninsula of Florida before exiting into the Atlantic
by late Wednesday, the unsettled stormy pattern will continue. The
surface ridge of high pressure will build in with a southerly to
southeasterly wind component returning which should shift
convection further west into the interior and towards Southwest
Florida.

This Weekend: As high pressure develops aloft over Texas and the
western Gulf to close out the forecast period, the trough aloft
will once again settle over the southeastern United States and
amplify into Florida. The surface ridge of high pressure will
build in from the Atlantic with southerly to southwesterly flow
returning over the region. This will shift the rainfall and storm
focus back east towards the east coast metro.

MARINE...
Generally benign weather outside of convection. Surface wind flow
will be determined mainly by small shifts in the Atlantic ridge
of high pressure. Convection will be capable of producing gusty
winds, locally higher seas, waterspouts, locally heavy rainfall,
and lightning.

PREV DISCUSSION... /issued 135 AM EDT Tue Aug 6 2019/

AVIATION...
Primarily VFR conditions are expected through the period outside
of any showers and thunderstorms, which are expected to develop
again today. Showers and thunderstorms are expected first around
KAPF before shifting over to the east coast and then diminishing
in the evening.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  77  90  77  91 /  40  50  30  50
Fort Lauderdale  78  89  79  90 /  30  40  20  40
Miami            78  90  78  91 /  30  40  20  40
Naples           78  88  77  89 /  20  30  20  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

UPDATE...54/BNB
DISCUSSION...02/RAG
MARINE...02/RAG
AVIATION...54/BNB & 09/Bhatti
HYDROLOGY...54/BNB
Hazardous weather outlook, Aug 6, 10:08 AM EST, 3 hours 52 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1108 AM EDT Tue Aug 6 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
070315-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1108 AM EDT Tue Aug 6 2019

...STRONG STORMS POSSIBLE WITH HEAVY RAINFALL TODAY...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms are expected
today with best coverage over the western areas shifting to the
eastern areas this afternoon and evening. Gusty winds, heavy rains,
and frequent lightning are expected with this activity.

Flooding: Storms will be capable of producing torrential rainfall
across South Florida. Localized flooding may occur, especially in
areas that experience multiple rounds of heavy rain. There is the
potential for flooded roadways and even water entering a few
structures.

Wind: The strongest storms could produce wind gusts of 45 to 55 mph.
Isolated damaging wind gusts cannot be ruled out, especially over
the east coast metro areas.

Waterspouts: There is a potential for isolated waterspouts across
all South Florida waters today and tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorm potential will continue each day through the period,
especially during the afternoon and evening hours. Flooding,
lightning, and gusty wind could accompany this activity.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Baxter

In the hours before

Special weather statement, Aug 6, 12:53 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Miami FL
153 PM EDT Tue Aug 6 2019

FLZ063-066-067-061915-
Hendry FL-Inland Palm Beach County FL-Glades FL-
153 PM EDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENDRY AND
NORTHWESTERN PALM BEACH COUNTIES UNTIL 315 PM EDT...

* At 152 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Treasure
  Island to 7 miles south of Clewiston. Movement was east at 20 mph.

* Winds in excess of 45 mph and excessive cloud-to-ground lightning
  possible with these storms.

* Locations impacted include...
  Belle Glade, Clewiston, Pahokee, South Bay, Canal Point, Lake
  Harbor, Okeelanta, Belle Glade Camp, Fremd Village-Padgett Island
  and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2718 8080 2713 8079 2706 8085 2701 8086
      2698 8069 2702 8063 2696 8061 2696 8030
      2649 8042 2653 8103 2688 8093 2688 8091
      2679 8082 2691 8070 2700 8081 2699 8090
      2720 8083 2720 8082
TIME...MOT...LOC 1752Z 258DEG 17KT 2720 8078 2665 8094

SPM
Special weather statement, Aug 6, 12:57 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Miami FL
157 PM EDT Tue Aug 6 2019

FLZ071>074-061900-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
157 PM EDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE AND
SOUTH CENTRAL BROWARD COUNTIES UNTIL 300 PM EDT...

* At 157 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Intersection Krome And U.S. 27 to 11 miles northwest of Miccosukee
  Resort. Movement was northeast at 15 mph.

* Wind gusts of 50 to 55 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Hialeah, Pembroke Pines, Miramar, Hialeah Gardens, Medley,
  Intersection Krome And U.S. 27 and Pennsuco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2601 8038 2600 8062 2580 8070 2579 8051
      2586 8034
TIME...MOT...LOC 1757Z 235DEG 12KT 2592 8043 2587 8063

Cohen
Special weather statement, Aug 6, 1:11 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Miami FL
211 PM EDT Tue Aug 6 2019

FLZ067-061900-
Inland Palm Beach County FL-
211 PM EDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PALM BEACH COUNTY
UNTIL 300 PM EDT...

* At 211 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Holey Land Wildlife Refuge, or
  15 miles south of South Bay, moving east at 25 mph.

* Winds in excess of 45 mph, excessive cloud-to-ground lightning, and
  funnel clouds possible with this storm.

* Locations impacted include...
  Wellington and Loxahatchee NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2633 8049 2634 8069 2656 8074 2670 8031
      2635 8023
TIME...MOT...LOC 1811Z 263DEG 20KT 2645 8063

SPM
Special weather statement, Aug 6, 1:20 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Miami FL
220 PM EDT Tue Aug 6 2019

FLZ071-072-061900-
Inland Broward County FL-Metro Broward County FL-
220 PM EDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWARD COUNTY UNTIL 300
PM EDT...

* At 219 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Mile
  Marker 30 On Alligator Alley to near Intersection Krome And U.S.
  27. Movement was northeast at 15 mph.

* Wind gusts of 50 to 55 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Pembroke Pines, Davie, Sunrise, Weston, Mile Marker 30 On Alligator
  Alley, East Toll Gate On Alligator Alley, Intersection I-75 And
  U.S. 27, Intersection I-75 And Griffin Road and Markham Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2629 8037 2618 8032 2600 8035 2600 8051
      2607 8056 2620 8058
TIME...MOT...LOC 1819Z 235DEG 14KT 2622 8055 2600 8049

Cohen
Special weather statement, Aug 6, 1:54 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Miami FL
254 PM EDT Tue Aug 6 2019

FLZ071-072-172-062000-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-
254 PM EDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD COUNTY UNTIL 400
PM EDT...

* At 253 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 8 miles
  west of Coral Springs to Weston. Movement was northeast at 15 mph.

* Wind gusts of 50 to 55 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Fort Lauderdale, Coral Springs, Pompano Beach, Davie, Plantation,
  Sunrise, Deerfield Beach, Tamarac, Margate, Lauderhill, Weston,
  Coconut Creek, Oakland Park, North Lauderdale, Lauderdale Lakes,
  Parkland, Wilton Manors, Broadview-Pompano Park, St. George and
  Pine Island Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2610 8016 2608 8042 2630 8048 2633 8045
      2634 8023 2633 8021 2633 8015
TIME...MOT...LOC 1853Z 228DEG 12KT 2628 8041 2612 8038

Cohen
Special weather statement, Aug 6, 1:55 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Miami FL
255 PM EDT Tue Aug 6 2019

FLZ067-068-071-072-062000-
Inland Broward County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
255 PM EDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PALM BEACH COUNTY
UNTIL 400 PM EDT...

* At 255 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 14 miles east of Holey Land Wildlife
  Refuge, or 17 miles southeast of Belle Glade, moving east at 15
  mph.

* Winds in excess of 45 mph and excessive cloud-to-ground lightning
  possible with this storm.

* Locations impacted include...
  West Palm Beach, Boca Raton, Deerfield Beach, Wellington, Coconut
  Creek, Royal Palm Beach, Parkland, Loxahatchee NWR, Mission Bay,
  Boca Pointe, Hamptons At Boca Raton, Loxahatchee Groves, Whisper
  Walk, Boca Del Mar, Hillsboro Ranches, Boca West, Hillsboro Pines,
  South County Regional Park, Sandalfoot Cove and Boca Raton
  Equestrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2633 8046 2645 8063 2657 8064 2675 8019
      2632 8015
TIME...MOT...LOC 1855Z 253DEG 12KT 2648 8051

SPM

The radar

The Miami radar (KAMX), 23 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Miami-Dade

When
August 6, 2:00 PM EST to 4:00 PM EST
Where
Miami-Dade County, 2.33 mi SW of Medley to 1.71 mi NE of Sweet Water
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
25.805, -80.345

Heavy rainfall of 1 to 2 inches resulted in localized flooding within the Doral area, mainly along and near NW 87 avenue between NW 18th and 33rd streets. Vehicles were still able to get through.

Thunderstorm Wind, Palm Beach

When
August 6, 2:42 PM EST
Where
Palm Beach County, 0.52 mi NW of Mangonia Park
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
26.756, -80.075

A wind gust of 54 mph/ 47 knots from the west was measured at the Wx flow station XMGN in Mangonia Park. Sensor is 74 feet above ground level. This wind gust snapped a tree snapped at the Hampton Court Apartments in Mangonia Park, reported via the Snapchat map.

Flash Flood, Palm Beach

When
August 6, 3:00 PM EST to 5:00 PM EST
Where
Palm Beach County, 0.75 mi N of West Palm Beach to 0.98 mi S of Golf
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
26.691, -80.050

Several reports and videos from WPTV of flooding due to heavy rainfall of 2 to 3 inches falling within 30 minutes across portions of West Palm Beach. This heavy rainfall caused streets to become impassable with some cars stuck in deep water, which reached up to the headlights. Streets which had significant flooding include: Flagler Drive, Parker Avenue, and Banyan Street east of Tamarind Avenue.

Flash Flood, Palm Beach

When
August 6, 3:00 PM EST to 5:00 PM EST
Where
Palm Beach County, 1.98 mi NNW of Haverhill to 1.92 mi NNW of Haverhill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.707, -80.129

West Palm Beach Police Department and Palm Beach County Sheriff's office report significant flooding near the intersection of Haverhill Road and Okeechobee Boulevard just NW of Palm Beach International Airport.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848500, 848501, 848498, 848499.